Constipation occurs when you have to strain to pass a bowel movement. Constipation can be caused by blockages in the intestines, stomach conditions and medication and multivitamin side effects. In some cases fiber can relieve constipation, but taking too much at one time may also contribute to it. See your physician if you've taken multivitamins and are experiencing constipation.
Video of the Day
Multivitamin Common Side Effects
Common side effects from taking multivitamins are upset stomach, headache and unpleasant taste in the mouth, according to Drugs.com. Women taking prenatal vitamins or vitamins that contain a high iron content may develop constipation. Constipation is a common symptom that people experience when taking multivitamins that contain the mineral iron.
Iron Supplement Side Effects
If you have iron deficiency anemia, your doctor may suggest that you take over-the-counter iron supplements. Iron supplements may cause side effects such as nausea, diarrhea, discomfort, heartburn or constipation. These symptoms may subside over the course of taking the iron supplements; however, you may experience them during the entire course.
Changing multivitamins may ease your stomach discomfort. Speak to your physician before switching multivitamins, especially if he has suggested you take the one you're currently on. Your pharmacist may suggest that you take an over-the-counter laxative or increase your fiber intake to help ease constipation.
Taking too many multivitamins that contain iron or single iron supplements can result in iron overdose. Iron overdose can be potentially fatal if not treated within the first 48 hours of overdose. MedlinePlus states that death can occur even up to a week after initial iron overdose.